Lethal Combinations of OTC Medications
Many kids mistakenly believe that OTC medications are safe because they can be used without a prescription. The reality is OTC medications can be lethal if misused, especially when combined with other OTC or prescription drugs.
Drug-drug interactions may occur when one ingredient in a medication interacts with the same or another ingredient in a separate medication. Some of the potentially harmful effects of combining medications include:
- The drugs may cancel out the effectiveness of one or the other medication. An example of this is taking antacids while using certain antibiotics. The antacid can reduce the effectiveness of the antibiotic, resulting in ineffective treatment of an infection.
- The ingredients in one medication may increase the effect of the ingredients of a different medication. For example, if you're taking a prescription drug thinner like Coumadin, you shouldn't take aspirin, which also thins the blood. This dangerous combination can cause excessive bleeding.
- The interaction of the drugs can cause unwanted side effects. These may be as mild as stomach upset, nausea, or dizziness or as severe as a dangerous drop in blood pressure, an irregular or fast heart beat, or even a buildup of toxins in the body that can damage the heart or liver.
One of the biggest problems with OTC medications such as cough and cold preparations is that many of them are multi-symptom products, meaning they contain a variety of ingredients intended to treat the range of symptoms that result from having a cold. Unfortunately, many of these products contain similar ingredients, even if the names sound different. For example, Tylenol PM and Nyquil contain the same active pain ingredient; when used in combination, the drugs may cause liver toxicity. Similarly, one ingredient in many cough and cold preparations, dextromethorphan (DXM), can cause unwanted or dangerous side effects when used with other medications containing decongestants like pseudoephedrine or antihistamines like chlorpeniramine.
Remind your teen that using OTC drugs recreationally may result in unpleasant and even dangerous side effects. The risk is intensified when these drugs are combined with other OTC drugs or with prescription drugs, alcohol, or illegal street drugs.